# SDR 2020FA0000319

- Difficulty date: June 22, 2020
- Submitted: June 30, 2020
- Operation: General aviation
- Aircraft: N441CD
- Make and model: Robsin R44RAVENII
- Aircraft serial: 12878
- Aircraft time: 1,146 hours
- System (JASC): 6310 · Engine/Transmission Coupling
- Part: Sprag Clutch
- Part number: C1883
- Part serial: 7129
- Condition: Abnormal
- Location: Drive Train
- Part time: 1,146 hours
- Stage of operation: DE
- How discovered: O
- Nature of condition: R
- Precautionary procedure: O

## Discrepancy

OWNER COMPLAINED OF POWER LOSS DURING LEVEL OFF AND FLARE AFTER DESCENT. HE INSISTED THERE WAS NO "NEEDLE SPLIT". IN SPITE OF THAT, I SUSPECTED AN ISSUE WITH THE OVERRUNNING (SPRAG) CLUTCH. I FLIGHT TESTED AND ALL APPEARED NORMAL. AFTER CHECKING EVERYTHING THAT COULD CAUSE AN INTERMITTENT, TEMPORARY POWER LOSS INCLUDING ENGINE AND GOVERNOR SYSTEMS AND ELIMINATING ENGINE AND ASSOCIATED SYSTEMS AS A POSSIBLE CAUSE, I FLIGHT TESTED THE AIRCRAFT AGAIN CONCENTRATING ON POWER RECOVERY FROM AUTOROTATIVE DESCENT. ON THE THIRD AUTOROTATION DESCENT WITH NEEDLES WELL SPLIT I INITIATED A GENTLE POWER RECOVERY. THE OVERRUNNING CLUTCH FAILED TO LOCK BACK UP WHEN NEEDLES WERE JOINED. I ROLLED THROTTLE BACK OFF AND REJOINED THE NEEDLES VERY CAREFULLY, ROCKING THE THROTTLE AS THE NEEDLES REJOINED. THE CLUTCH LOCKED BACK UP AND I WAS ABLE TO COMPLETE A NORMAL LANDING BEING EXTREMELY CAREFUL NOT TO ALLOW ANOTHER NEEDLE SPLIT. I HAD PREVIOUSLY (DURING INITIAL TROUBLESHOOTING) DRAINED AND INSPECTED THE SPRAG CLUTCH FLUID. IT SHOWED NO EVIDENCE OF METAL PARTICLES.  WE THEN INSTALLED A OVERHAULED CLUTCH ASSEMBLY INCLUDING A NEW SPRAG CLUTCH. PROBLEM SOLVED. ROBINSON HELICOPTERS IS INVESTIGATING THE CAUSE OF THE FAILURE.
